[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.220.238. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Evidence-Based Dermatology: Review
January 17, 2011

EtanerceptAn Overview of Dermatologic Adverse Events

Author Affiliations

Author Affiliations: Department of Dermatology (Drs Lecluse, Dowlatshahi, de Rie, Bos, and Spuls) and Medical Library (Dr Limpens), Academic Medical Center, University of Amsterdam, Amsterdam, the Netherlands; and Dutch Cochrane Centre, Amsterdam (Drs Limpens and Spuls). Dr de Rie is now with Novartis Institutes for BioMedical Research, Basel, Switzerland.

 

MICHAELBIGBYMDOLIVIERCHOSIDOWMD, PhDROBERT P.DELLAVALLEMD, PhD, MSPHDAIHUNGDOMDURBÀGONZÁLEZMD, PhDCATALIN M.POPESCUMD, PhDHYWELWILLIAMSMSc, PhD, FRCP

Arch Dermatol. 2011;147(1):79-94. doi:10.1001/archdermatol.2010.410
Abstract

Objectives  To provide a comprehensive overview of dermatologic adverse events of etanercept described in the literature (including all study types, case reports, and surveys) and to present information on the occurrence, severity, treatment, and course of these adverse events.

Data Sources  MEDLINE and EMBASE.

Study Selection  All reports on individual patients who developed a dermatologic adverse event associated with systemic etanercept treatment for any indication in any type of original article were included.

Data Extraction  All data were independently extracted by 2 reviewers. Disagreements were resolved by consensus. All articles included (except for case reports/case series) were assessed regarding level of evidence.

Data Synthesis  In 126 included study reports, a total of 72 separate specific dermatologic adverse events of etanercept were mentioned. In 101 case reports/case series, 153 individual patients with approximately 65 different specific diagnoses (eg, not rash) were reported.

Conclusions  Etanercept is associated with a wide variety of dermatologic adverse events, many of which were described in study reports, but case reports also described numerous exceptional cases. Although the adverse events are usually mild, some reactions are serious and even potentially life threatening. Therefore, all drug-associated cutaneous abnormalities should be carefully evaluated. Diagnostic steps do not deviate from the norm in these patients, but management of the dermatologic adverse events may need special attention.

×